Virginia, 2008Tornado and Flooding in Virginia, April 20 to 21, 2008
April 20 to 21, 2008 · NWS LWX · 6 events in 4 counties and zones
A deep low pressure system moving east across the Great Lakes pushed a strong cold front across the region on late April 20th into early April 21st. Numerous strong to severe thunderstorms developed during the afternoon and evening hours across the region and continued into the following morning.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $40,000
- Crop damage
- None recorded
- Events
- 6
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A deep low pressure system moving east across the Great Lakes pushed a strong cold front across the region on late April 20th into early April 21st. Numerous strong to severe thunderstorms developed during the afternoon and evening hours across the region and continued into the following morning. High moisture content and training storms lead to flooding across potions of the region with several road closures due to high water. Several storms produced damaging winds that downed trees and power lines. There was also a confirmed tornado in Frederick County.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Baltimore/Washington wrote its last area forecast discussion before the first event at Apr 20, 9:51 AM EST, 27 minutes earlier.
Area forecast discussion, Apr 20, 9:51 AM EST, 27 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
1051 AM EDT SUN APR 20 2008
.SYNOPSIS...
STG H5 LOW WILL BE THE MAJOR WEATHER STORY DRG FCST PERIOD. EXPECT
A GOOD ROUND OF RAIN TODAY INTO AT LEAST MONDAY...AND PERHAPS INTO
TUE. GIVEN COLD UPPER AIR ASSOCIATED WITH THE LOW...CANNOT RULE
OUT TSTMS WITH HAIL TODAY AND MON. RDGG BUILDS IN TOWARD MID
WEEK...AND TEMPS WILL WARM BACK UP.
&&
.NEAR TERM /UNTIL 6 PM THIS EVENING/...
THIS IS ONE OF THOSE ONE ARMED PAPER HANGER ANALOGY DAYS. LOTS
OF VARYING WX TO CONSIDER. BIGGEST CONERN OF COURSE IS FLDG. MY
HAT OFF TO BOTH NAM AND GFS FOR YDA PEGGING THE POSN OF THIS HVY
RA BAND. BAND CONTINUES TO PUMP OUT IMPRESSIVE RAFL TOTALS FM NRN
NECK OF VA UP THRU HGR. WE HV ONE FLD WRNG IN EFFECT FOR LOUDOUN
AND WL CONTINUE TO MONITOR NEED FOR OTHERS. TRAINING IS MAIN
CONSIDERATION - 3 IN 3 HRS PER RFC GUIDNC WL GET OUR ATTN.
DID TRIM BACK THE SWRN PTN OF THE WTCH. MDLS ARE SHOWING A SWWD
MEANDERING OF THE HVY PCPN THIS EVE BUT UNSURE THAT IT WOULD BE
HVY ENUF/LONG ENUF TO CAUSE PROBS CHO AREA.
SECOND CONCERN IS FOR SEVERE POTENTIAL TODAY. BUFKIT SOUNDINGS
SHOW CAPE VALUES UP TO 500 TO 700 J/KG. THE PRIMARY THREAT WOULD
BE FOR HAIL GIVEN COLD POOL ASSOCIATED WITH THE UPPER LOW. THE SPC
SLIGHT RISK AREA REMAINS SOUTHEAST OUTSIDE OF THE FORECAST AREA.
LOCALLY RUN WRF ARW AND NMM INDICATE CONVECTION THIS MORNING AND
AGAIN THIS AFTERNOON AND EVENING. THE LATTER SEEMS MORE CONDUCIVE
TO SEVERE WITH THE ABILITY TO TAKE ADVANTAGE OF DAY TIME HEATING
EVEN WITH CLOUD COVER. LINES OF CONVECTION ARE EXPECTED TO
DEVELOP MAINLY ALONG AND EAST OF THE BLUE RIDGE. THIS IS ALSO IN
LINE WITH THE HEAVY RAIN AND FLOODING POTENTIAL. WILL CONTINUE THE
WORDING IN THE HWO.
&&
.SHORT TERM /6 PM THIS EVENING THROUGH 6 AM MONDAY/...
FLOODING POTENTIAL CONTINUES OVERNIGHT...AND SO DOES THE FLOOD
WATCH. WHILE THE CONVECTION IS EXPECTED TO DISSIPATE THIS
EVENING...THE SURFACE AND UPPER LEVEL LOWS WILL REMAIN IN PLACE.
CONTINUED CATEGORICAL POPS ALONG WITH HEAVY RAIN WORDING OVERNIGHT.
&&
.LONG TERM /MONDAY THROUGH SATURDAY/...
EFFECTS FROM UPR LVL LOW WILL LINGER EARLY IN THE PERIOD. THEN RIDGE
LIKE CONDS RETURN ALG WITH WARMER TEMPS. SHARP CDFNT SLATED TO CROSS
FCST AREA ON SAT. WILL AWAIT MODELS TO BECOME CONSISTENT AND NOT
INTRODUCE POPS AT THIS TIME.
&&
.AVIATION /15Z SUNDAY THROUGH THURSDAY/...
SKIES/CIGS IFR TDA. CONVECTION IS EXPECTED THIS AFTN. THE STRONGEST
STORMS WILL BE CAPABLE OF HAIL AND GUSTY WINDS TO 30 KNOTS.
&&
.MARINE...
A SMALL CRAFT REMAINS IN EFFECT THIS AFTERNOON THROUGH MONDAY
EVENING. WIND GUSTS REMAIN AT 15 KNOTS WITH GUSTS TO 20 KNOTS.
&&
.HYDROLOGY...
UP TO 4 INCHES OF RAIN EXPECTED THROUGH TUESDAY. COULD BE SOME
ISOLATED SPOTS THAT EXPERIENCE HIGH WATER. HENCE...FLOOD WATCH HAS
BEEN ISSUED. RISES SHOULD BE ON THE SLOWER SIDE AS OPPOSED TO
FLASHY TYPE FLOODING.
&&
.TIDES/COASTAL FLOODING...
PROLONGED SOUTHEASTERLY AND EASTERLY FLOW ALONG WITH A FULL MOON AND
THE CLOSE PROXIMITY OF THE LOW WILL LEAD TO HIGHER TIDES ALONG THE
TIDAL POTOMAC AND MARYLAND CHESAPEAKE BAY. TIDES ALREADY ABOUT A
HALF FOOT ABOVE PREDICTED WILL GRADUALLY INCREASE THROUGH TODAY AND
TONIGHT...WITH THE HIGHEST TIDES COMING EARLY MONDAY MORNING. SO
FAR...TIDE LEVELS LOOK TO BORDER ON ADVISORY CRITERIA FOR MINOR
FLOODING. WILL HOLD OFF ON ANY HEADLINES SINCE THE HIGHEST TIDES
WILL BE BEYOND 12 HOURS.
&&
.EQUIPMENT...
THE KLWX RADAR REMAINS DOWN. PART WILL BE HERE FROM KC ARND 3:30
PM. ET WL BE HERE ARND THAT TIME AS WELL. WE ARE USING SURROUNDING
88DS PLUS BWI TDWR TO MONITOR.
&&
.LWX WATCHES/WARNINGS/ADVISORIES...
DC...FLOOD WATCH THROUGH LATE TONIGHT FOR DCZ001.
MD...FLOOD WATCH THROUGH LATE TONIGHT FOR MDZ003>007-009>011-013-
014-016-501-502.
VA...FLOOD WATCH THROUGH LATE TONIGHT FOR VAZ027>031-038>042-
050>056.
WV...FLOOD WATCH THROUGH LATE TONIGHT FOR WVZ050>053-055-501>504.
MARINE...SMALL CRAFT ADVISORY FROM 2 PM THIS AFTERNOON TO 6 PM EDT
MONDAY FOR ANZ530>537.
&&
PRODUCTS...WOODY
PRVS...RDH/SARHazardous weather outlook, Apr 20, 9:57 AM EST, 21 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
1057 AM EDT SUN APR 20 2008
ANZ530>537-DCZ001-MDZ006-007-011-013-014-016>018-VAZ052>057-
211100-
CHESAPEAKE BAY NORTH OF POOLES ISLAND MD-
CHESAPEAKE BAY FROM POOLES ISLAND TO SANDY POINT MD-
CHESAPEAKE BAY FROM SANDY POINT TO NORTH BEACH MD-
CHESAPEAKE BAY FROM NORTH BEACH TO DRUM POINT MD-
CHESAPEAKE BAY FROM DRUM POINT MD TO SMITH POINT VA-
TIDAL POTOMAC FROM KEY BRIDGE TO INDIAN HEAD MD-
TIDAL POTOMAC FROM INDIAN HEAD TO COBB ISLAND MD-
TIDAL POTOMAC FROM COBB ISLAND MD TO SMITH POINT VA-
DISTRICT OF COLUMBIA-NORTHERN BALTIMORE-HARFORD-
SOUTHERN BALTIMORE-PRINCE GEORGES-ANNE ARUNDEL-CHARLES-ST. MARYS-
CALVERT-PRINCE WILLIAM/MANASSAS/MANASSAS PARK-FAIRFAX-
ARLINGTON/FALLS CHURCH/ALEXANDRIA-STAFFORD-SPOTSYLVANIA-
KING GEORGE-
1057 AM EDT SUN APR 20 2008
THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE MARYLAND PORTION OF THE
CHESAPEAKE BAY...TIDAL POTOMAC RIVER...AND ADJACENT COUNTIES IN
CENTRAL MARYLAND AND NORTHERN VIRGINIA AS WELL AS THE DISTRICT OF
COLUMBIA.
.DAY ONE...TODAY AND TONIGHT
A SMALL CRAFT ADVISORY IS IN EFFECT THIS AFTERNOON AND TONIGHT FOR
THE TIDAL POTOMAC RIVER AND MARYLAND CHESAPEAKE BAY.
A FLOOD WATCH IS NOW IN EFFECT FOR LOCATIONS ALONG AND EAST OF THE
INTERSTATE 95 CORRIDOR...WITH THE EXCEPTION OF ST MARYS...CALVERT...
AND KING GEORGE COUNTIES...THROUGH LATE TONIGHT. A SLOW MOVING
UPPER LOW PRESSURE SYSTEM TRACKING SOUTH OF THE REGION WILL
PRODUCE MODERATE TO HEAVY RAIN THROUGH TONIGHT. RAINFALL AMOUNTS
FROM 1 TO 3 INCHES ACROSS THE ENTIRE REGION...WITH LOCALLY HIGHER
RAINFALL AMOUNTS UP TO 4 INCHES.
SCATTERED THUNDERSTORMS WILL ALSO BE POSSIBLE TODAY...MAINLY
DURING THE AFTERNOON AND EVENING. WITH COLD AIR ALOFT...ANY
THUNDERSTORMS THAT DEVELOP WILL BE CAPABLE OF PRODUCING SMALL
HAIL. IF THUNDERSTORMS ARE ABLE TO ORGANIZE INTO A LINE...THEN
LOCALLY DAMAGING WINDS WILL ALSO BE POSSIBLE THIS AFTERNOON AND
EVENING. THESE WILL ALSO CONTRIBUTE TO LOCALLY HIGHER RAINFALL
AMOUNTS.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY
THE UPPER LOW PRESSURE SYSTEM WILL CONTINUE TO PRODUCE MODERATE TO
HEAVY RAIN ACROSS THE REGION ON MONDAY.
A SMALL CRAFT ADVISORY REMAINS IN EFFECT ACROSS THE MARINE WATERS
THROUGH MONDAY AFTERNOON.
ADDITIONALLY...THE TIDE CYCLE IS AT ITS ASTRONOMICAL PEAK WITH FULL
MOON ON SUNDAY. SUSTAINED EASTERLY FLOW WILL LIKELY CREATE 1 TO 2
FOOT POSITIVE DEPARTURE FROM NORMAL...RESULTING IN MINOR COASTAL
FLOODING AT THE TIME OF MONDAY MORNINGS PEAK HIGH TIDE FOR THE
WESTERN SHORE OF THE CHESAPEAKE BAY AND TIDAL POTOMAC
RIVER...INCLUDING ANNAPOLIS AND ALEXANDRIA.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED. ANY REPORTS OF RAINFALL AND
FLOODING WOULD BE APPRECIATED.
MDZ003>005-009-010-501-502-VAZ021-025>031-036>042-050-051-
WVZ050>055-501>504-211100-
WASHINGTON-FREDERICK MD-CARROLL-MONTGOMERY-HOWARD-
EXTREME WESTERN ALLEGANY-CENTRAL AND EASTERN ALLEGANY-HIGHLAND-
AUGUSTA-ROCKINGHAM-SHENANDOAH-FREDERICK VA-PAGE-WARREN-CLARKE-
NELSON-ALBEMARLE-GREENE-MADISON-RAPPAHANNOCK-FAUQUIER-LOUDOUN-
ORANGE-CULPEPER-HAMPSHIRE-MORGAN-BERKELEY-JEFFERSON-PENDLETON-
HARDY-WESTERN GRANT-EASTERN GRANT-WESTERN MINERAL-EASTERN MINERAL-
1057 AM EDT SUN APR 20 2008
THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN WEST VIRGINIA...
NORTHERN AND CENTRAL VIRGINIA...AND CENTRAL AND WESTERN MARYLAND
WITH THE EXCEPTION OF GARRETT COUNTY.
.DAY ONE...TODAY AND TONIGHT
A FLOOD WATCH IS NOW IN EFFECT THROUGH LATE TONIGHT WITH THE
EXCEPTION OF CENTRAL VIRGINIA. A SLOW MOVING UPPER LOW PRESSURE
SYSTEM TRACKING SOUTH OF THE REGION WILL PRODUCE MODERATE TO HEAVY
RAIN BEGINNING THROUGH TONIGHT. RAINFALL AMOUNTS FROM 1 TO 3
INCHES ACROSS THE ENTIRE REGION...WITH LOCALLY HIGHER RAINFALL
AMOUNTS UP TO 4 INCHES.
SCATTERED THUNDERSTORMS WILL ALSO BE POSSIBLE TODAY...MAINLY
DURING THE AFTERNOON AND EVENING. WITH COLD AIR ALOFT...ANY
THUNDERSTORMS THAT DEVELOP WILL BE CAPABLE OF PRODUCING SMALL
HAIL. IF THUNDERSTORMS ARE ABLE TO ORGANIZE INTO A LINE...THEN
LOCALLY DAMAGING WINDS WILL ALSO BE POSSIBLE THIS AFTERNOON AND
EVENING. THESE WILL ALSO CONTRIBUTE TO LOCALLY HIGHER RAINFALL
AMOUNTS.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY
THE UPPER LOW PRESSURE SYSTEM WILL CONTINUE TO PRODUCE MODERATE TO
HEAVY RAIN ACROSS THE REGION ON MONDAY.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT ANTICIPATED...HOWEVER...RAINFALL AND
FLOODING REPORTS WOULD BE GREATLY APPRECIATED.
Flood, Loudoun
- When
- April 20, 10:18 AM EST to 3:00 PM EST
- Where
- Loudoun County, 1.28 mi N of Leesburg Muni to 1.3 mi N of Leesburg Muni
- Cause
- Heavy Rain
- Reported by
- Emergency Manager
- Coordinates
- 39.098, -77.547
Loudoun County Emergency Management reported that Tuscarora Creek was out of its banks, closing Lawson Road in Leesburg.
Flood, Fairfax
- When
- April 20, 3:26 PM EST to 9:00 PM EST
- Where
- Fairfax County, 1.02 mi WSW of Tremont to 1 mi WSW of Tremont
- Cause
- Heavy Rain
- Reported by
- Emergency Manager
- Coordinates
- 38.846, -77.238
Fairfax County Emergency Management reported the intersection of Woodburn Road and Spicewood Road closed.
Flood, Arlington
- When
- April 20, 3:30 PM EST to 8:30 PM EST
- Where
- Arlington County, 1.09 mi NE of Rosslyn to 1.1 mi NE of Rosslyn
- Cause
- Heavy Rain
- Reported by
- Emergency Manager
- Coordinates
- 38.891, -77.066
Arlington County Emergency Management reported flooding southbound on the George Washington Parkway near the 14th Street Bridge.
Tornado, Frederick
- When
- April 20, 9:02 PM EST to 9:04 PM EST
- Where
- Frederick County, 0.8 mi NNW of Middletown to 1.09 mi N of Middletown
- Rating
- EF0
- Path length
- 0.5 mi
- Path width
- 40 yd
- Property damage
- $40,000
- Reported by
- NWS Storm Survey
- Coordinates
- 39.041, -78.285
An NWS survey team confirmed a tornado in Middletown. The tornado touched down on the grounds of an apple farm off Chapel Road. The team found damage to farm outbuildings and a large barn, including one farm outbuilding that was completely uplifted and destroyed with the remains deposited along a half mile path. Apple trees were uprooted, along with two pine trees and one hardwood tree snapped at the trunk approximately 15 feet from the ground. The metal roof of a large barn and the metal roof of a small outbuilding were peeled back in opposite directions despite being along the same damage path. Several ten pound weights were picked up and deposited 40 yards away from where they were originally located in the outbuilding that was completely uplifted. An oak measuring 6 feet in diameter and set 3 feet into the ground served as a structural foundation for the destroyed outbuilding was completely and cleanly removed from the ground and deposited 400 yards away.
Flood, Loudoun
- When
- April 21, 1:30 AM EST to 4:30 AM EST
- Where
- Loudoun County, 1.65 mi S of Woodburn to 1.66 mi S of Woodburn
- Cause
- Heavy Rain
- Reported by
- Emergency Manager
- Coordinates
- 39.056, -77.619
Loudoun County Emergency management reported that Hogback Mountain Road was closed near Route 15.
Flood, Fairfax
- When
- April 21, 1:30 AM EST to 4:30 AM EST
- Where
- Fairfax County, Mt Vernon to 0.09 mi WNW of Mt Vernon
- Cause
- Heavy Rain
- Reported by
- Emergency Manager
- Coordinates
- 38.720, -77.080
Fairfax County Emergency Management reported road closures in Mount Vernon.
- Flood
- Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
- Tornado
- A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Flooding in Maryland, April 20, 2008$134,000 · EF1 · 13 events
- Tornadoes and Damaging Winds in Virginia, April 20, 2008$79,000 · EF0 · 8 events
- Flash Flooding and Hail in North Carolina, April 20 to 21, 20081.75 in hail · 25 events
- High Wind in Wyoming, April 20, 2008$20,000 · 58 kt wind · 3 events
- Tornadoes and Hail in North Carolina, April 20, 2008EF0 · 17 events
- Frost and Freeze in California, April 20, 20089 events
- Hail in Virginia, April 20, 20080.88 in hail · 6 events
- Frost and Freeze in Oregon, April 20, 20083 events
- Tornado and Damaging Winds in North Carolina, April 20, 2008$7,000 · EF0 · 3 events
- Marine Thunderstorm Winds in North Atlantic Coastal Waters, April 20, 20082 events
- Flooding in Michigan, April 20 to 26, 20082 events
- Hail in South Dakota, April 20 to 21, 20081 in hail · 2 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 93437, 93438, 93439, 93440, 93441, 93777.